Alert archive / New York / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 82, NWS Burlington, VT

August 9, 2012Essex County, New York; Addison County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 9, 2012, 1:51 PM EDT for Essex County, New York; Addison County, Vermont. It was in force for 84 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 1:51 PM EDT (17:51 UTC)
Expired
Aug 9, 2012, 3:15 PM EDT
In force
84 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Essex County, NY, Addison County, VT

The radar

The Burlington radar (KCXX), 85 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 2:30 PM EDTTSTM WND DMG2 Wnw Severance, NYLIMBS AND BRANCHES DOWN THROUGHOUT CAMPGROUND
Aug 9, 2:30 PM EDTHAIL 0.752 Wnw Severance, NY
Aug 9, 2:30 PM EDTHAIL 0.75Schroon Falls, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WUUS51 KBTV 091751
SVRBTV
NYC031-VTC001-091915-
/O.NEW.KBTV.SV.W.0082.120809T1751Z-120809T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
151 PM EDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ESSEX COUNTY IN NORTHERN NEW YORK...
  WESTERN ADDISON COUNTY IN CENTRAL VERMONT...

* UNTIL 315 PM EDT.

* AT 149 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR SCHROON
  FALLS...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  NORTH HUDSON...SCHROON LAKE...PARADOX...UNDERWOOD...MINEVILLE...
  CROWN POINT...CROWN POINT CENTER...BRIDPORT...SHOREHAM...ORWELL...

THIS SEVERE THUNDERSTORM IS ALSO PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. WINDS
MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. LARGE HAIL
MAY CAUSE INJURY AND DAMAGE PROPERTY.

&&

LAT...LON 4379 7401 4385 7406 4400 7409 4417 7326
      4380 7330 4378 7371
TIME...MOT...LOC 1750Z 265DEG 23KT 4392 7390

$$
LOCONTO
3 follow-up statements
624 
WWUS51 KBTV 091819
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
219 PM EDT THU AUG 9 2012

NYC031-VTC001-091915-
/O.CON.KBTV.SV.W.0082.000000T0000Z-120809T1915Z/
ESSEX NY-ADDISON VT-
219 PM EDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN ESSEX COUNTY IN NORTHERN NEW YORK...AND SOUTHWESTERN
ADDISON COUNTY IN CENTRAL VERMONT...

AT 217 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR EXIT 29 I87...
MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  PARADOX...PHAROAH MOUNTAIN...IRONVILLE...CHILSON...PORT HENRY...
  MORIAH...WEST BRIDPORT...CROWN POINT...BRIDPORT...SHOREHAM...

THIS SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING DEADLY CLOUD TO
GROUND LIGHTNING.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. WINDS
MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. LARGE HAIL
MAY CAUSE INJURY AND DAMAGE PROPERTY.

&&

LAT...LON 4378 7385 4384 7389 4402 7391 4410 7327
      4382 7330 4378 7367 4378 7371
TIME...MOT...LOC 1818Z 265DEG 23KT 4394 7377

$$
LOCONTO
930 
WWUS51 KBTV 091858
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
258 PM EDT THU AUG 9 2012

NYC031-VTC001-091915-
/O.CON.KBTV.SV.W.0082.000000T0000Z-120809T1915Z/
ESSEX NY-ADDISON VT-
258 PM EDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN ESSEX COUNTY IN NORTHERN NEW YORK...AND SOUTHWESTERN
ADDISON COUNTY IN CENTRAL VERMONT...

AT 251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR CHILSON...
MOVING EAST AT 25 MPH.

AT 230 PM...PENNY SIZE HAIL WAS REPORTED IN THE TOWN OF SCHROON 
FALLS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  LARRABEES POINT...TICONDEROGA...SHOREHAM...BRIDPORT...

THIS SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING DEADLY CLOUD TO
GROUND LIGHTNING.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. WINDS
MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. LARGE HAIL
MAY CAUSE INJURY AND DAMAGE PROPERTY.

&&

LAT...LON 4402 7366 4404 7328 4382 7330 4378 7365
TIME...MOT...LOC 1856Z 267DEG 22KT 4387 7352

$$
LOCONTO
934 
WWUS51 KBTV 091917
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
317 PM EDT THU AUG 9 2012

NYC031-VTC001-091927-
/O.EXP.KBTV.SV.W.0082.000000T0000Z-120809T1915Z/
ESSEX NY-ADDISON VT-
317 PM EDT THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ESSEX COUNTY IN
NORTHERN NEW YORK...AND SOUTHWESTERN ADDISON COUNTY IN CENTRAL
VERMONT HAS EXPIRED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA. THEREFORE THE
NATIONAL WEATHER SERVICE HAS ALLOWED THE SEVERE THUNDERSTORM WARNING
TO EXPIRE.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

LAT...LON 4402 7366 4404 7328 4382 7330 4378 7365
TIME...MOT...LOC 1858Z 267DEG 22KT 4387 7350

$$
LOCONTO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:40 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 9, 1:40 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
140 PM EDT THU AUG 9 2012

.SYNOPSIS...
THE THREAT OF SHOWERS AND STORMS WILL INCREASE OVER THE NEXT FEW
DAYS AS A LARGE UPPER LEVEL TROUGH OF LOW PRESSURE DEVELOPS TO OUR
WEST AND MOVES SLOWLY EASTWARD. EXPECT SHOWERS AND THUNDERSTORMS
TO BE LIKELY THIS AFTERNOON AND AGAIN FRIDAY INTO SATURDAY...
WITH THE POTENTIAL FOR SOME HEAVY RAIN.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1235 PM EDT THURSDAY...NO CHANGES TO EARLIER UPDATES AS
TRENDS CONTINUE TO SUPPORT THE IDEA OF SOME STRONGER STORMS THIS
AFTERNOON AND EVENING. SATELLITE IMAGERY SHOWS SOUTHERN EDGE OF
CLOUD FIELD IS DEFINING WHERE THE INSTABILITY GRADIENT WILL
BE...WHICH IS RIGHT ABOUT WHERE WEAK BOUNDARY EXISTS. AS DEEP
LAYER SHEAR INCREASES ALONG AND NORTH OF THIS BOUNDARY...STORMS
WILL HAVE THE POTENTIAL TO BECOME STRONG. BEST AREA FOR STRONG TO
POSSIBLY SEVERE STORMS WILL BE ESSEX COUNTY NEW YORK AND AREAS
SOUTH OF A BURLINGTON TO SAINT JOHNSBURY LINE IN VERMONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
AS OF 517 AM EDT THURSDAY...UNSETTLED WEATHER THROUGH THE PERIOD.
UPPER TROUGH DEEPENS OVER THE GREAT LAKES RESULTING IN DEVELOPMENT
OF CLOSED LOW...WHICH WILL THEN MAKE ITS SLOWLY EASTWARD.
SOUTH-SOUTHWESTERLY FLOW ALOFT IN ADVANCE OF THIS FEATURE WILL
ALLOW FOR INCREASING MOISTURE FEED INTO THE NORTHEAST. PW VALUES
INCREASE TO AROUND 1.75" FRIDAY...WITH LITTLE CHANGE THROUGH
SATURDAY. DEEP MOISTURE...INCREASING DEEP LAYER SHEAR AND SUFFICIENT
INSTABILITY COMBINED WITH SURFACE BOUNDARY OVER THE REGION WILL
RESULT IN NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS FOR MUCH
OF THE PERIOD. ACTIVITY WILL BE RATHER WIDESPREAD THIS
EVENING...THEN DIMINISH OVERNIGHT INTO EARLY FRIDAY BEFORE
INCREASING ONCE AGAIN FRIDAY AFTERNOON INTO SATURDAY. THE MAIN
WEATHER THREAT OVER THE NEXT FEW DAYS WILL BE THE POTENTIAL FOR
SOME LOCALLY HEAVY AMOUNTS OF RAINFALL...ESPECIALLY IN AREAS THAT
EXPERIENCE ANY TRAINING OF CONVECTION. OROGRAPHICS WILL COME INTO
PLAY AS WELL AS LOW LEVEL FLOW BECOMES MORE SOUTHEAST LATER IN THE
PERIOD. IN GENERAL...LOOKING AT 1 TO 2 INCHES OF RAIN ACROSS THE
AREA FROM THIS AFTERNOON THROUGH SATURDAY WITH LOCALIZED HIGHER
AMOUNTS. EXPECTED AMOUNTS SHOULD NOT BE A BIG CONCERN FOR AREA
RIVERS DUE LOW LEVELS AT THIS TIME. HOWEVER...POTENTIAL EXISTS FOR
SOME RAPID RISES IN SMALLER WATERWAYS FRIDAY INTO SATURDAY. CLOUDS
AND PRECIPITATION WILL RESULT IN RATHER SMALL DIURNAL RANGE IN
TEMPERATURES WITH HIGHS MOSTLY IN THE 70S TO NEAR 80 AND LOWS IN
THE 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 421 AM EDT THURSDAY...VERY LITTLE OVERALL CHANGE FROM
PREVIOUS FORECAST THINKING AS GLOBAL MODELS CONTINUE TO BE IN
GOOD AGREEMENT IN REGARDS TO THE OVERALL PATTERN DURING THE
EXTENDED PORTION OF THE FORECAST WITH ONLY A FEW MINOR TIMING
DIFFERENCES.

DEEP DRY SLOT MOVES INTO THE REGION SATURDAY NIGHT AS CLOSED
500-700MB CIRCULATION TO OUR WEST SHIFTS NORTHWARD INTO SOUTHERN
ONTARIO/QUEBEC OVERNIGHT. THIS SHOULD EFFECTIVELY END WIDESPREAD
PRECIPITATION ACROSS THE REGION BUT WILL KEEP SOME SLIGHT CHANCES
FOR SHOWERS AS BOUNDARY LAYER MOISTURE WILL REMAIN HIGH. THIS COULD
END UP BEING MORE DRIZZLE AND/OR FOG...BUT TOO FAR OUT TO REALLY
NAIL DOWN THOSE DETAILS AT THIS TIME.

AFOREMENTIONED MID/UPPER LOW CONTINUES TO SHIFT NORTHWARD THROUGH
ONTARIO AND QUEBEC ON SUNDAY...WITH MID LEVEL MOISTURE ROTATING BACK
ACROSS THE REGION...THOUGH MAINLY ACROSS NORTHERN AREAS. GFS/ECMWF
CONTINUE TO SHOW THE BEST 700-500MB RH AND ASSOCIATED QPF ACROSS
THE SAINT LAWRENCE VALLEY...NORTHERN ADIRONDACKS AND SPINE OF THE
GREEN MOUNTAINS...THEREFORE WILL CONTINUE TO HIGHLIGHT THE HIGHEST
POPS IN THESE AREAS. BY SUNDAY NIGHT WEAK RIDGING ALOFT AND AT THE
SURFACE BEGIN TO BUILD INTO THE NORTHEAST WITH DRIER CONDITIONS
EXPECTED THROUGH MONDAY NIGHT. THIS IS SHORT LIVED THOUGH AS ANOTHER
MID/UPPER LEVEL TROUGH RELOADS OVER THE GREAT LAKES REGION AND SWING
INTO THE NORTHEAST TUESDAY INTO WEDNESDAY...WITH ADDITIONAL CHANCES FOR
SHOWERS AND THUNDERSTORMS.

TEMPERATURES THROUGH THE PERIOD WILL BE SEASONAL...WITH HIGHS
GENERALLY IN THE MID 70S TO LOWER 80S...AND LOWS IN THE MID 50S TO
LOWER 60S.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...CRNT RADAR SHOWS SHOWERS/STORMS INCREASING IN
AREAL COVERAGE/INTENSITY THIS AFTN ACRS THE NORTH COUNTRY. FCST
FOCUS WL BE STORMS THIS AFTN/EVENING...ALONG WITH POTENTIAL
MVFR/IFR CONDITIONS. GIVEN HIGH SFC DWPTS AND LOTS OF AVAILABLE
MOISTURE...FEEL IFR CONDITIONS WL BE POSSIBLE IN THE HEAVIER
STORMS THIS AFTN WITH VIS BTWN 1-2SM AND CIGS BLW 2000 FT. TIMING
INDIVIDUAL STORMS OVER TAF SITES WL BE DIFFICULT.
TONIGHT...SOUNDINGS SHOW LOTS OF SFC TO 800MB RH...WHICH WL RESULT
IN LOW CLOUDS AND AREAS OF FOG/BR...ESPECIALLY AREAS WHICH RECEIVE
RAINFALL TODAY. THINKING WIDESPREAD IFR CONDITIONS WL BE LIKELY AT
MPV/SLK/MSS WITH PERIODS OF IFR POSSIBLE AT BTV/RUT AFT 06Z. LOW
STRATUS WITH AREAS OF FOG/BR WL SLOWLY LIFT BTWN 13-14Z ON
FRIDAY...WITH MVFR/VFR CONDITIONS DEVELOPING. WINDS WL REMAIN
LIGHT AND VARIABLE THRU THE PERIOD.

OUTLOOK 18Z FRIDAY THROUGH MONDAY...
MID/UPPER LVL TROF ACRS THE CENTRAL GREAT LAKES WL CONT TO KEEP
OUR TAF SITES UNSETTLED FOR FRIDAY AFTN THRU SAT. THIS WL RESULT
IN PERIODS OF SHOWERS/STORMS...ALONG WITH AREAS OF MVFR/IFR IN THE
HEAVIER STORMS. LOW CLOUDS/VIS WL BE POSSIBLE EACH
NIGHT...ESPECIALLY AREAS WHICH RECEIVE RAINFALL. AN IMPROVING
TREND WL OCCUR SUNDAY THRU TUESDAY...AS HIGH PRES RETURNS ALONG
WITH VFR CONDITIONS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...RJS
NEAR TERM...EVENSON
SHORT TERM...RJS
LONG TERM...LAHIFF
AVIATION...TABER
Hazardous weather outlook, Aug 9, 10:42 AM EDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1042 AM EDT THU AUG 9 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-101445-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
1042 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE INCREASING THIS AFTERNOON IN
AREAL COVERAGE ACROSS THE NORTH COUNTRY. AT THIS TIME...IT APPEARS
THERE WILL BE A POTENTIAL FOR SOME STRONGER STORMS ACROSS ESSEX
COUNTY NEW YORK AND THE CENTRAL AND SOUTHERN SECTIONS OF VERMONT.
EXPECT HEAVY DOWNPOURS...GUSTY WINDS...SMALL HAIL...AND LIGHTNING
WITH ANY OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE THREAT FOR THUNDERSTORMS WILL INCREASE FRIDAY AND SATURDAY AS
SHOWERS AND THUNDERSTORMS BECOME LIKELY DURING THIS TIME FRAME.
ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS. THE
COMBINATION OF SHOWERS AND THUNDERSTORMS OVER THE FRIDAY AND
SATURDAY TIME PERIOD COULD RESULT IN SOME ONE TO TWO INCH RAINFALL
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 10:20 AM EDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1020 AM EDT THU AUG 9 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-092000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1020 AM EDT THU AUG 9 2012

...STRONG TO LOCALLY SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON
FOR THE NORTH COUNTRY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE NORTH COUNTRY BY EARLY THIS AFTERNOON...A FEW OF WHICH MAY
BECOME STRONG TO LOCALLY SEVERE. THE MAIN HAZARDS WITH ANY SEVERE
THUNDERSTORMS WILL BE FROM STRONG WINDS...WITH HAIL BEING A
SECONDARY THREAT. HOWEVER...ANY THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HEAVY DOWNPOURS AND FREQUENT CLOUD-TO-GROUND LIGHTNING.
FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY ACROSS THE HIGHER
TERRAIN IN CENTRAL AND SOUTH-CENTRAL VERMONT AND THE NORTHERN
ADIRONDACKS OF NEW YORK. THE MOST LIKELY TIME FOR STRONG TO SEVERE
THUNDERSTORMS WOULD BE BETWEEN 200 PM AND 800 PM.

BE ALERT FOR THREATENING WEATHER CONDITIONS THIS AFTERNOON AND
MONITOR LOCAL MEDIA OUTLETS AND NOAA WEATHER RADIO FOR LATER
STATEMENTS ON THIS DEVELOPING WEATHER SITUATION.

LOCONTO
Special weather statement, Aug 9, 1:30 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
130 PM EDT THU AUG 9 2012

NYZ029>031-034-091830-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-WESTERN CLINTON NY-
WESTERN ESSEX NY-
130 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTH CENTRAL ESSEX...
SOUTHEASTERN ST. LAWRENCE...SOUTHERN FRANKLIN AND SOUTHWESTERN
CLINTON COUNTIES...

AT 126 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TUPPER
LAKE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE
WITH THIS STORM. EXPECT VERY HEAVY RAINFALL WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
AXTON LANDING...WAWBEEK...SARANAC INN...LAKE CLEAR...SARANAC LAKE...
LAKE COLBY...RAY BROOK...LAKE PLACID...FRANKLIN FALLS...
VERMONTVILLE...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

LAT...LON 4453 7392 4428 7377 4411 7449 4428 7459

LOCONTO
Local storm report, Aug 9, 1:43 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
143 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             TUPPER LAKE             44.22N  74.46W
08/09/2012  E0.25 INCH       FRANKLIN           NY   TRAINED SPOTTER

&&

EVENT NUMBER BTV1200371

TABER

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:30 PM EDTSpecial Weather StatementBTVFranklin60 min
Aug 9, 6:26 PM EDTFlash Flood WarningBTVEssex3 hr
Aug 9, 3:16 PM EDTSpecial Weather StatementBTVAddison59 min
Aug 9, 4:14 PM EDTSpecial Weather StatementBTVAddison61 min
Aug 9, 4:45 PM EDTSpecial Weather StatementBTVCaledonia60 min
Aug 9, 5:00 PM EDTSpecial Weather StatementBTVAddison3 hr
Aug 9, 7:48 PM EDTSpecial Weather StatementBTVOrleans57 min

Nearby

Severe Thunderstorm Warnings in New York, 2012Severe Thunderstorm Warnings in Vermont, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.